Custom Search

News

Friday 14 September 2007

[Charles-Bonnet Syndrome: a report of two cases]

By: Unsalver BO, Ozmen M, Velet S.

Turk Psikiyatri Derg 2007 ;18(3):277-81

Charles-Bonnet syndrome (CBS) occurs after the loss of vision or a decrease in visual ability and is characterized by visual hallucinations with insight and preserved cognitive status. In this paper, 2 cases in which vision was lost (in one patient due to hypophyseal macroadenoma and in the other due to diabetic retinopathy) are presented. The first case is a 35-year-old male referred to the psychiatry department for depressive complaints. He lost his vision due to optic atrophy following multiple surgeries for hypophyseal macroadenoma and visual hallucinations developed afterwards. Ziprasidone 80 mg/day was started and the hallucinations disappeared on the fifth day, but the medication had to be withdrawn because of severe vascular type headaches. Olanzapine 5 mg/day was subsequently used without benefit. He refused further medication and the visions gradually changed into sparkling lights and simple figures at the 7-month follow-up. The second case was a 54-year-old woman with a 20-year history of type-II diabetes mellitus. Visual hallucinations developed after bilateral visual loss due to diabetic retinopathy 4 years earlier. She responded well to treatment with quetiapine 100 mg/day and paroxetine 20 mg/day. Neither of the cases had reported their visual symptoms to their physicians; the second case was diagnosed after 4 years by active screening. Both of the cases had neuroanatomic lesions. CBS symptoms should be screened actively in patients with visual loss and physicians should be educated about diagnosing CBS. Novel antipsychotics, such as ziprasidone and quetiapine, seem to be effective alternatives for the treatment of CBS.

Use of this site is subject to the following terms of use